Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 76, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 5:00 PM EDT for Columbia County, New York. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2005, 5:00 PM EDT (21:00 UTC)
- Expired
- Jul 12, 2005, 6:02 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Columbia County, NY
The radar
The Albany radar (KENX), 56 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:10 PM EDT | TSTM WND DMG | Hudson, NY | TREES AND WIRES DOWN ... CORRECTED COUNTY AND STATE |
| Jul 12, 5:10 PM EDT | TSTM WND DMG | Stockport, NY | TREES DOWN |
| Jul 12, 5:10 PM EDT | TSTM WND DMG | Stottville, NY | LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 122100 SVRALY NYC021-122200- /O.NEW.KALY.SV.W.0076.050712T2100Z-050712T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 500 PM EDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN EAST CENTRAL NEW YORK * UNTIL 600 PM EDT * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUDSON...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAVERACK BY 510 PM EDT PHILMONT BY 515 PM EDT LIVINGSTON BY 525 PM EDT ANCRAM AND COPAKE BY 550 PM EDT LAT...LON 4239 7374 4229 7394 4184 7361 4199 7331 $$ TAW
2 follow-up statements
000 WWUS51 KALY 122125 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 523 PM EDT TUE JUL 12 2005 NYC021-122200- /O.CON.KALY.SV.W.0076.000000T0000Z-050712T2200Z/ COLUMBIA NY- 523 PM EDT TUE JUL 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR COLUMBIA COUNTY... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TAGHKANIC...OR ABOUT 8 MILES SOUTHEAST OF HUDSON... MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EAST TAGHKANIC...NEW FORGE AND CRARYVILLE BY 530 PM EDT COPAKE LAKE AND PUMPKIN HOLLOW BY 535 PM EDT WEST COPAKE...COPAKE...COPAKE FALLS AND ANCRAM BY 545 PM EDT WEED MINES BY 550 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH LARGE TREE LIMBS REPORTED DOWN IN STOTTVILLE AT 510 PM EDT. LAT...LON 4239 7374 4229 7394 4184 7361 4199 7331 $$ TAW
000 WWUS51 KALY 122202 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 601 PM EDT TUE JUL 12 2005 NYC021-122211- /O.EXP.KALY.SV.W.0076.000000T0000Z-050712T2200Z/ COLUMBIA NY- 601 PM EDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY EXPIRED AT 600 PM EDT. THUNDERSTORMS WILL EXIT THE SOUTHEAST PORTIONS OF THE COUNTY BY ABOUT 615 PM... LAT...LON 4239 7374 4229 7394 4184 7361 4199 7331 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 12, 2:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT TUE JUL 12 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON. DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER. MORNING ALY RAOB INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY BEEN BROKEN IN SPOTS. ISOLATED STRONG/SEVERE CELLS ACROSS SW ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY. LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE DIURNALLY FAVORABLE TIMES. ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH CANADIAN BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH THURSDAY. GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH WEDNESDAY AND THURSDAY AFTERNOON/EVENING. WIND FIELDS ARE WEAK SO THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL. && .LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK HIGH BUILDS SOUTH BEHIND FRONT. FRONT LIFTS BACK NORTH OVER THE WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN PREVIOUS RUNS. HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE WEEKEND AND INTO TUESDAY. 06Z/12Z GFS INDICATED STRONGER COLD FRONT WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY WEDNESDAY. QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION AND LESS CHANCE OF COOL DOWN. && AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY. EXCEPTIONS WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS NEAR THUNDERSTORMS. SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST SUSCEPTIBLE. && HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE THREAT...MAINLY DURING THE AFTERNOON. LOCALLY HEAVY RAIN POSSIBLE IN STORMS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Jul 12, 3:40 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 340 PM EDT TUE JUL 12 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-131100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 340 PM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... THERE IS A POSSIBILITY OF A FEW THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN AND GUSTY WINDS THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 12, 3:35 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 335 PM EDT TUE JUL 12 2005 NYZ042-122015- ...A STRONG THUNDERSTORM MOVING INTO EXTREME NORTHERN WARREN COUNTY... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR NORTH CREEK...OR ABOUT 12 MILES EAST OF INDIAN LAKE...AND MOVING SOUTH AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... NORTH CREEK BY 345 PM EDT JOHNSBURG BY 410 PM EDT RAINFALL RATES MAY APPROACH A HALF AN INCH TO AN INCH AN HOUR FROM THIS THUNDERSTORM. TAW
Special weather statement, Jul 12, 3:37 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 337 PM EDT TUE JUL 12 2005 NYZ051-052-122000- ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BERNE...OR ABOUT 18 MILES WEST OF DELMAR...AND MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... WESTERLO BY 350 PM EDT
Special weather statement, Jul 12, 4:15 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 415 PM EDT TUE JUL 12 2005 NYZ058-059-122100- ...A STRONG THUNDERSTORM MOVING THROUGH NORTHERN GREENE COUNTY... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 12 MILES WEST OF COXSACKIE...OR ABOUT 16 MILES NORTHWEST OF CATSKILL...AND MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... COXSACKIE BY 450 PM EDT ATHENS AND CATSKILL BY 500 PM EDT RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH FROM THIS THUNDERSTORM. TAW
Special weather statement, Jul 12, 4:46 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 446 PM EDT TUE JUL 12 2005 MAZ001-122130- ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR FLORIDA...OR ABOUT 9 MILES SOUTHEAST OF NORTH ADAMS...AND MOVING SOUTH AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... SAVOY BY 505 PM EDT EAST WINDSOR BY 530 PM EDT
Special weather statement, Jul 12, 4:53 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 453 PM EDT TUE JUL 12 2005 NYZ033-122130- ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE DURANT CAMPGROUND...OR ABOUT 9 MILES NORTHWEST OF INDIAN LAKE...AND MOVING SOUTH AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... LAKE DURANT CAMPGROUND BY 510 PM EDT INDIAN LAKE BY 530 PM EDT
Special weather statement, Jul 12, 4:55 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 455 PM EDT TUE JUL 12 2005 NYZ053-054-061-122145- ...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER COUNTY MOVING INTO EXTREME NORTHERN COLUMBIA COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING THIS STORM WAS LOCATED NEAR NASSAU...OR ABOUT OVER NASSAU...AND MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... STEPHENTOWN BY 505 PM EDT NEW LEBANON BY 525 PM EDT AUSTERLITZ BY 545 PM EDT RAINFALL RATES MAY REACH AN INCH AN HOUR. TAW
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:46 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 63 min |
| Jul 12, 2:05 PM EDT | Flash Flood Warning | ALY | Herkimer | 4 hr |
| Jul 12, 3:47 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 61 min |
| Jul 12, 4:48 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 60 min |
| Jul 12, 7:19 PM EDT | Severe Thunderstorm Warning | ALY | Fulton | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.